Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Glasgow, MT

September 1, 2004Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Sep 1, 2004, 5:25 PM MDT for Phillips County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2004, 5:25 PM MDT (23:25 UTC)
Expired
Sep 1, 2004, 6:30 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:13 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 2:13 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
213 PM MDT WED SEP 01 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY FOR NORTHEAST MONTANA...
WILL CONTINUE HEADLINES FOR LAKE WIND ADVISORY AND RED FLAG WARNING
TONIGHT INTO THURSDAY...BUT FEELING MUCH LESS CONFIDENT ABOUT
EITHER. ETA...THE PRIMARY FORECAST MODEL DUE TO GFS INGEST PROBLEMS
...HAS BACKED OFF WINDS TONIGHT AND THURSDAY...MARGINAL FOR EITHER
HEADLINE EVENT...BUT TOO CLOSE TO DISCONTINUE EVENTS. SPC HAS
ELEVATED TO SLIGHT RISK FOR SEVERE THUNDER AREAS IMMEDIATELY WEST OF
CWA...BUT FIGURE THAT LOW RH/S ALREADY PRESENT WILL TEND TO DRY ANY
SUCH STORMS CONSIDERABLY AS THEY REACH AND CROSS CWA. OTHERWISE FOR
TONIGHT...WILL FAVOR CONTINUED STRONG GUSTS BEGINNING AT MIDNIGHT
ASSOCIATED WITH FROPA AND POSSIBLE DRY THUNDERSTORMS.

FORECAST EVOLUTION OTHERWISE ABOUT THE SAME AS IN PREVIOUS FORECAST
CYCLE ...SWEEPING A STRONG COLD FRONT EAST ACROSS REGION OVERNIGHT
AS UPPER TROUGH OVER PACIFIC NORTHWEST SHIFTS EAST AND CUTS OFF OVER
SOUTHERN BC/ALBERTA BY DAY THURSDAY. THIS MEANS A STAGNANT PATTERN
WITH UPPER TROUGH AXIS BECOMING QUASI-STATIONARY OVER WESTERN
MONTANA THURSDAY AND FRIDAY...HOLDING SURFACE FRONT OVER DAKOTAS
AFTER FRONT SWEEPS OVER MONTANA TONIGHT. THIS SUGGESTS A CONVEYOR
BELT OF CLOUDS/MOISTURE PARALLEL TO FRONT WILL FORM SOMEWHERE OVER
EXTREME EASTERN ZONES OR OVER WESTERN DAKOTAS. HAVE FAVORED A
SLIGHTLY MORE PROGRESSIVE SOLUTION WHICH KEEPS BULK OF PRECIPITATION
OVER DAKOTAS...BUT POTENTIAL FOR SIZABLE ERROR IF LESS PROGRESSIVE.
DUE TO INCREASED CLOUD POTENTIAL ABOVE INHERITED FORECAST...AND
POST-FROPA COOL AIR ADVECTION...HAVE KNOCKED MAXIMA DOWN THURSDAY
AND FRIDAY IN COORDINATION WITH ADJACENT OFFICES...WITH MORE COOLING
WEST THAN EAST. SLACKENED WINDS FURTHER LATER THURSDAY AND THROUGH
FRIDAY AFTER SCHEDULED END OF HEADLINE EVENTS DUE TO SUPPRESSED WIND
FIELDS IN MODEL GUIDANCE AND IN COORDINATION.  DNS

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
A CHANCE OF SHOWERS LINGER IN OUR EAST FRIDAY NIGHT AND SATURDAY
UNTIL THE UPPER TROUGH MOVES OUT OF THE AREA. THEN...A RATHER QUIET
WEATHER SCENE WITH NEAR NORMAL TEMPS UNDER A WESTERLY FLOW ALOFT AND
AVERAGE 500 MB HEIGHTS...AND NOT MUCH PRECIP. THROUGHOUT THE PERIOD
THERE WILL BE A SERIES OF WEAK TROUGHS AND COOL FRONT PASSAGES.

MODELS VARY A LOT WITH WHAT TO DO WITH THE MAIN UPPER TROUGH FROM
ALASKA LATER IN PERIOD. 00Z GFS MOVED IT SE INTO ACROSS CANADA WITH
EFFECTS INTO NE MT...AND HAD A STRONG COLD FRONT ARRIVE
TUESDAY...850 MB TEMPS FALLING TO AS LOW AS -1 IN OUR NORTH
WEDNESDAY MORNING...NOT RECOVERING MUCH IN THE AFTERNOON. BUT THE
12Z GFS IS MUCH DIFFERENT...HOLDING THE UPPER LOW OVER THE GULF OF
ALASKA AND BUILDING A RIDGE OVER MONTANA LATE IN THE PERIOD. THE
ECMWF HAS BEEN A GOOD MODEL LATELY AND SEEMS MORE REALISTIC WITH A
SIMILAR..BUY WEAKER SCENARIO TO 00Z GFS...AS FAR AS IT GOES.
ALTHOUGH DONT EXPECT MUCH PRECIP...DOUBT IF WE WILL HAVE SEVERAL
DAYS OF DRY WEATHER IN THIS PATTERN...ESPECIALLY WITH THE WEATHER OF
LATE. THE USUAL EXTENDED DILEMMA IS WHICH DAY TO PUT ANY POPS...OR
ELSE HAVE SEVERAL BROADBRUSH DAYS WHICH SEEMS TOO THREATENING FOR
THE PATTERN. WITH MODEL DISAGREEMENTS AND INCONSISTENCIES...DECIDED
NOT MAKE ANY SIGNIFICANT CHANGES TO THE ONGOING DRY FORECAST AFTER
SATURDAY. SIMONSEN

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNINGS FOR FIRE
WEATHER ZONES 119...120...121...122 THIS EVENING AND TONIGHT.
LAKE WIND ADVISORY FOR FORT PECK LAKE TONIGHT AND THURSDAY.

&&
Hazardous weather outlook, Sep 1, 3:32 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 PM MDT WED SEP 1 2004

MTZ016>027-059>062-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
332 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON INTO TONIGHT FOR ALL
OF NORTHEAST MONTANA. REFER TO GTFRFWGGW OR WWUS85 FOR FURTHER
DETAILS.

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TONIGHT. REFER
TO GTFNPWGGW OR WWUS75 FOR FURTHER DETAILS.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...WITH STRONG
NORTHWEST WINDS DEVELOPING BEHIND THE FRONT. ISOLATED THUNDERSTORMS
CAPABLE OF PRODUCING GUSTY WINDS WILL ALSO BE POSSIBLE WITH THE
FRONT.

.DAYS TWO THROUGH SEVEN...
A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THURSDAY WITH
STRONG NORTHWEST WINDS CONTINUING THROUGH MUCH OF THE DAY. REFER TO
GTFNPWGGW OR WWUS75 FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJZ

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.